Hail, Jerauld
- When
- July 23, 6:28 PM CST
- Where
- Jerauld County, 3.4 mi NW of Lane
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.110, -98.460
Thunderstorms produced four known tornadoes and several reports of large hail in southeast South Dakota during the evening of July 23rd. The tornadoes caused damage to homes, power poles, and crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced four known tornadoes and several reports of large hail in southeast South Dakota during the evening of July 23rd. The tornadoes caused damage to homes, power poles, and crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT THU JUL 23 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 340 PM CDT THU JUL 23 2015
NEAR TERM CONCERN IS THE CHANCES FOR SEVERE CONVECTIVE DEVELOPMENT
IN OUR SOUTH CENTRAL SD COUNTY ZONES. THAT AREA HAS BECOME QUITE HOT
CURRENTLY WITH TEMPERATURES IN THE MID 90S AND APPROACHING THEIR
CONVECTIVE TEMPERATURE. THE PRIMARY FOCUSING MECHANISM IS A BIT
FURTHER WEST WHERE THE LOW LEVEL WINDS SHIFT FROM THE SOUTH TO THE
WEST. HOWEVER PURE INSTABILITY IS ABUNDANT IN THE LOWER BRULE AREA
WITH ML CAPES NEAR 4000 J/KG AND STEEP LAPSE RATES. MID LEVEL WINDS
ARE NOT TOO WEAK FOR THIS TIME OF YEAR AT 25 TO 30 KNOTS BETWEEN 700
AND 500MB. SO THERE IS SOME WIND SHEAR TO WORK WITH ALSO. WITH THE
ABSENCE OF A DISCERNIBLE WAVE TO KEEP THE CONVECTION GOING...A LOT
OF THIS EXPECTED ISOLATED TO SCATTERED ACTIVITY SHOULD WANE AS WE
GET CLOSER TO SUNSET AND AS IT TRIES TO DRIFT EAST OR SOUTHEAST AWAY
FROM THE BETTER INSTABILITY AXIS. OTHERWISE...THE MAIN WAVE TO THE
NORTH OF THE FORECAST AREA LATE TONIGHT WILL LIKELY REMAIN TOO FAR
NORTH TO AFFECT OUR FORECAST AREA MUCH AT ALL. A FEW STORMS MAY
DEVELOP SOUTHWARD INTO THE LOW LEVEL JET ACROSS SOUTHWEST MN...AND
PERHAPS INTO EXTREME NORTHWEST IA VERY LATE TONIGHT. BUT CERTAINLY
MOST OF THE CONVECTIVE ACTIVITY LATE TONIGHT WILL STAY TO THE NORTH
OF OUR AREA. CONCERNING TEMPERATURES...LOWS TONIGHT WILL OBVIOUSLY
BE WARM WITH A SOUTHERLY FLOW KEEPING TEMPERATURES MOSTLY ABOUT 70
TO 75 DEGREES.
ON FRIDAY...THE CHANCES FOR LINGERING CONVECTION IN THE MORNING
ACROSS OUR FAR SOUTHEAST ZONES ARE PRETTY REMOTE BUT NOT
IMPOSSIBLE...THUS THE SMALL POPS. THE MAIN STORY ON FRIDAY IS THE
HEAT AND THE TIMING OF A WEAK COLD FRONT. ALL MODELS ARE NOW
POINTING TO A SLIGHTLY FASTER FRONTAL PASSAGE...THEREFORE DID NOT
NEED TO EXPAND THE HEAT ADVISORY ANY FURTHER NORTHWARD. IN FACT
RUNNING THE LATEST NUMBERS BASED OFF OF THE 12Z RUN...THE HEAT INDEX
STILL LOOKS VERY GOOD BOTH IN PLACEMENT AND TIMING. BEHIND THE
FRONT...THE DEW POINT TEMPERATURES WILL STEADY OUT...IF NOT FALL
SLIGHTLY...KEEPING THE REST OF THE FORECAST AREA OUT OF HEAT
ADVISORY CRITERIA. THAT SAID IT WILL STILL BE QUITE WARM THOUGH WITH
HIGHS IN THE UPPER 80S TO MID 90S CWA WIDE.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 340 PM CDT THU JUL 23 2015
THE FASTER MOVEMENT OF THE COLD FRONT AND THE INFLUX OF DRIER AIR
SHOULD KEEP ANY FRIDAY NIGHT SHOWERS AND STORMS CONFINED TO A SMALL
PART OF THE SOUTHEAST...FROM SUX TO SPW AND SOUTHEAST. HOWEVER... IT
LOOKS LIKE THE THREAT WILL NEVER QUITE COMPLETELY DISAPPEAR WITH THE
DRY SURGE SPREADING EAST AND THE MOISTURE BOUNDARY STALLING NOT FAR
FROM THE SOUTHERN END OF THE AREA. OTHERWISE WITH LESS HUMID
CONDITIONS AND CLEAR TO PARTLY SKIES...TEMPERATURES SHOULD DROP
INTO THE 60S EXCEPT NEAR 70 FAR SOUTHEAST.
ALTHOUGH SATURDAY WILL BE A LESS HUMID DAY OVERALL...LOW LEVEL
MOISTURE WILL BEGIN TO RESURGE OVER THE AREA AS TEMPERATURES WARM TO
THE 86 TO 90 RANGE. MOISTURE AND INSTABILITY WILL ALSO BEGIN TO
RETURN HIGHER UP...AND THE CHANCE OF STORMS WILL BEGIN TO INCREASE
SLOWLY FROM THE WEST AND SOUTH. THIS TREND WILL CONTINUE SATURDAY
NIGHT AND SPREAD OVER THE AREA AS A SHORT WAVE PASSES ACROSS OVER
THE FLATTENED RIDGE. MODELS ARE ALL OVER THE PLACE ON THE LOCATION
OF THE BEST STORM THREAT WITH THE GFS INDICATING NORTHEAST...THE EC
MAINLY SOUTHEAST...AND THE NAM LLJ FAVORING THE NORTHERN PART OF THE
AREA. HAVE COMPROMISED WITH CHANCE POPS EVERYWHERE...KEEPING THE
BEST THREAT SOUTHEAST BUT NOT QUITE AS HIGH AS WE HAD BEFORE.
SUNDAY INTO EARLY MONDAY SHOULD SEE STORM COVERAGE DECREASED WITH
MID LEVEL WARMING AND A DEGREE OF CAPPING. WARM AND HUMID CONDITIONS
WILL PREVAIL WITH 90 OR SO HIGHS...A LITTLE COOLER EAST SUNDAY AND A
LITTLE WARMER WEST MONDAY.
MONDAY NIGHT AND TUESDAY WILL BRING THE APPROACH AND ARRIVAL OF THE
NEXT COLD FRONT...DRIVEN BY THE APPROACHING MAJOR...FOR MIDSUMMER...
TROUGH. STORM COVERAGE SHOULD PEAK DURING THIS TIME...MONDAY NIGHT
IS SLIGHTLY FAVORED OVER TUESDAY BUT THAT TIMING COULD CHANGE.
BEHIND THE FRONT...SOMEWHAT COOLER AND DEFINITELY DRIER WEATHER IS
EXPECTED FOR WEDNESDAY AND THURSDAY. MODELS ARE NOW IN DECENT
AGREEMENT ON THE PROGRESS OF THE UPPER TROUGH...INCLUDING THE GFS
WHICH A COUPLE DAYS AGO WAS TRYING TO SHUNT IT MORE NORTHEAST INTO
CANADA WHILE KEEPING THE RIDGE OVER THE AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1238 PM CDT THU JUL 23 2015
LEFT THE KHON...KFSD AND KSUX TAF SITES DRY THROUGH THE TAF PERIOD
AS THE CONVECTIVE CHANCES ARE TOO SLIM AT THESE THREE SITES TO
WARRANT A MENTION AT A POINT LOCATION AT THIS TIME. THERE COULD BE
SOME STORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING IN SOUTH
CENTRAL SD...HEADING EAST TO SOUTHEAST THROUGH THE EVENING.
HOWEVER INDICATIONS ARE THAT IF IT DEVELOPS...IT MAY DIE OFF
BEFORE HITTING KSUX. OTHERWISE THERE WILL BE SOME AREAS OF MVFR
CEILINGS EARLY THIS AFTERNOON RIGHT ALONG INTERSTATE 29 FROM KSUX
TO KFSD. BY MID AND LATE AFTERNOON...THE BROKEN CEILINGS SHOULD
EITHER DISSIPATE A BIT OR RISE TO THE LOWER END VFR LAYER. WILL
MONITOR THIS TREND. FINALLY...THE NAM AND SOMEWHAT THE GFS ARE
BULLISH IN DEVELOPING LOW STRATUS GENERALLY ALONG AND EAST OF THE
I 29 CORRIDOR LATE TONIGHT AND FRIDAY MORNING. THIS IS A PLAUSIBLE
SCENARIO BECAUSE LIFR TO IFR CONDITIONS DEVELOPED IN CENTRAL NEB
THIS MORNING...AND IN FACT ARE STILL THERE IN SOUTH CENTRAL NEB.
IT STANDS TO REASON THAT THE LOW LEVEL MOISTURE AXIS WILL SHIFT
EASTWARD TONIGHT ALONG THE SOUTHERLY BOUNDARY LAYER WINDS...SO
FEEL FAIRLY CONFIDENT THAT IFR TO LIFR CONDITIONS COULD DEVELOP AT
KFSD AND KSUX BETWEEN 09Z AND 15Z FRIDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM 2 PM TO 7 PM CDT FRIDAY FOR SDZ070-071.
MN...NONE.
IA...HEAT ADVISORY FROM 2 PM TO 7 PM CDT FRIDAY FOR IAZ012>014-
020>022-031-032.
NE...HEAT ADVISORY FROM 2 PM TO 7 PM CDT FRIDAY FOR NEZ013-014.
&&
SHORT TERM...MJ
LONG TERM...
AVIATION...MJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 512 AM CDT THU JUL 23 2015 SDZ050-057-058-063>065-068-069-241015- GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- YANKTON- 512 AM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. IF THUNDERSTORMS DO DEVELOP...ISOLATED SEVERE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CHANCES FOR MAINLY NIGHTTIME THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY NIGHT. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-241015- SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-CLAY SD-UNION- 512 AM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM LATE EVENING INTO THE OVERNIGHT HOURS. IF STORMS DO DEVELOP...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY INCREASING HEAT AND HUMIDITY WILL PUSH HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE FRIDAY AFTERNOON. SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY EVENING...MAINLY EAST OF A LINE FROM SIOUX CITY TO SHELDON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THERE ARE CHANCES FOR MAINLY NIGHTTIME THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY NIGHT. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ056-062-066-067- 241015- LYON IA-OSCEOLA-DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-LINCOLN SD- 512 AM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT INTO EARLY FRIDAY MORNING. IF STORMS DO DEVELOP...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY INCREASING HEAT AND HUMIDITY WILL PUSH HEAT INDICES INTO THE 95 TO 100 DEGREE RANGE FRIDAY AFTERNOON. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY EVENING...MAINLY SOUTHEAST OF A LINE FROM TYNDALL SOUTH DAKOTA...TO SIOUX FALLS TO TRACY MINNESOTA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. THERE ARE CHANCES FOR MAINLY NIGHTTIME THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY NIGHT. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-052>055-059>061-241015- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-DAVISON- HANSON-MCCOOK- 512 AM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS EVENING. IF STORMS DO DEVELOP...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH HAIL TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CHANCES FOR MAINLY NIGHTTIME THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY NIGHT. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
10 hail, 4 tornado. Local standard time, as filed.
Large hail damaged a few vehicles and caused an unknown amount of crop damage.
Large hail was accompanied by 45 mph wind gusts.
A tornado damaged homes, mainly roofs and siding. The tornado also damaged a garage, destroyed a partially anchored storage shed, blew down power poles and lines, tossed a 5th wheel camper 75 yards, and damaged crops.
A tornado caused an unknown amount of crop damage.
A tornado caused an unknown amount of crop damage.
A tornado caused an unknown amount of damage to crops, including grassland.
Large hail caused an unknown amount of damage to crops and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594314, 594320, 594323, 594326, 594329, 594332, 594339, 594345, 594479, 594481, 594482, 594483, 594484, 594485.